Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2008, 9:57 PM CDT for Andrews County, Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 9:57 PM CDT (02:57 UTC)
- Expired
- Jul 13, 2008, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 33 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 130257 FFWMAF TXC003-135-130545- /O.NEW.KMAF.FF.W.0027.080713T0257Z-080713T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 957 PM CDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN ANDREWS COUNTY IN WEST TEXAS... NORTHWESTERN ECTOR COUNTY IN WEST TEXAS... * UNTIL 1245 AM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM NEAR NOTREES NORTHEAST TO ABOUT 15 MILES SOUTHEAST OF ANDREWS. THESE STORMS ARE MOVING NORTHEAST AT 10 TO 15 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN FELL SATURDAY EVENING BETWEEN NOTREES AND GOLDSMITH IN NORTHWESTERN ECTOR COUNTY...AND ALSO EAST OF FM 1788 OVER SOUTHEASTERN ANDREWS COUNTY. ADDITIONAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL RESULT IN FLOODING OF BAR DITCHES...DRAWS...LOW WATER CROSSINGS... AND OTHER AREAS SUSCEPTIBLE TO FLASH FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3241 10222 3213 10223 3177 10277 3202 10278 $$
2 follow-up statements
000 WGUS74 KMAF 130345 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1045 PM CDT SAT JUL 12 2008 TXC003-135-130545- /O.CON.KMAF.FF.W.0027.000000T0000Z-080713T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDREWS-ECTOR- 1045 PM CDT SAT JUL 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHWESTERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES... AT 1029 PM CDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS DETECTED BY RADAR NEAR NOTREES...OR 18 MILES NORTHWEST OF ODESSA...MOVING NORTHEAST AT 10 MPH. RADAR ESTIMATES OF 3 TO 4 INCHES OF RAIN FELL SATURDAY EVENING OVER NORTHWESTERN ECTOR COUNTY BETWEEN NOTREES AND GOLDSMITH... NEAR THE INTERSECTION OF TEXAS 158...TEXAS 302...AND TEXAS 181. OVER SOUTHEASTERN ANDREWS COUNTY...RADAR ESTIMATES BETWEEN 3 TO 4 INCHES OF RAIN FELL SOUTH OF TEXAS 176 AND EAST OF FM 1788. WITH ADDITIONAL THUNDERSTORM DEVELOPMENT OCCURRING OVER EASTERN WINKLER AND NORTHWESTERN ECTOR COUNTIES...AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS LIKELY OVER THE WARNED AREA. FLASH FLOODING OF DRAWS...PLAYAS...BAR DITCHES...AND OTHER LOW LYING AREAS IS LIKELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3241 10222 3213 10223 3177 10277 3202 10278 $$
000 WGUS74 KMAF 130547 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 AM CDT SUN JUL 13 2008 TXC003-135-130556- /O.EXP.KMAF.FF.W.0027.000000T0000Z-080713T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDREWS-ECTOR- 1247 AM CDT SUN JUL 13 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES... AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING HAD DISSIPATED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3241 10222 3213 10223 3177 10277 3202 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:36 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 12, 6:36 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT SAT JUL 12 2008 .AVIATION... A COLD FRONT...AUGMENTED BY NUMEROUS OUTFLOW BOUNDARIES...WILL CONTINUE SETTLING SOUTH THIS EVENING...EVENTUALLY BECOMING STATIONARY ALONG INTERSTATE 10 LATE TONIGHT. NUMEROUS CONVECTION ALONG AND NORTH OF THIS BOUNDARY WILL AFFECT ALL AREA TERMINALS THIS EVENING. WINDS WILL BE ERRATIC AND GUSTY NEAR TSRA...WITH GUSTS NEAR 35 KNOTS LIKELY. MVFR CEILINGS ARE ALSO EXPECTED INVOF TSRA...WITH LOCALIZED IFR VISIBILITIES POSSIBLE. TSRA SHOULD BEGIN TO DECREASE IN COVERAGE AND INTENSITY AFTER 06Z OR SO. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. && .PREV DISCUSSION... /ISSUED 259 PM CDT SAT JUL 12 2008/ DISCUSSION... A RATHER STRONG COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS EAST CENTRAL NEW MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS AFTERNOON. RADAR IMAGERY SHOWS THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY JUST BEHIND THE FRONT. THE FRONTAL BOUNDARY SHOULD PUSH INTO NORTHERN PORTIONS OF OUR CWA LATE THIS AFTERNOON...BEFORE SLOWING DOWN AND BECOMING ORIENTED FROM THE DAVIS MTNS/MARFA PLATEAU TO THE CENTRAL PERMIAN BASIN TONIGHT. MODELS ARE IN DECENT AGREEMENT IN DEVELOPING A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE BOUNDARY TONIGHT. CURRENTLY LOOKS LIKE THE BEST CHANCE OF RAIN WILL AFFECT THE GUADALUPE MTNS...SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. HAVE GONE FOR 50-60 PCT COVERAGE ACROSS THESE LOCATIONS...TAPERED TO LOW END CHANCE ACROSS THE LOWER TRANS PECOS AND THE BIG BEND REGION. LOCALLY HEAVY RAINS/LOCALIZED FLOODING WILL BE POSSIBLE...WITH FLOODING CONCERNS HIGHEST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPE MTNS WHERE HEAVY RAINS FELL A FEW DAYS AGO. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS THE RIO GRANDE VALLEY OF TX SUNDAY AND MONDAY. ABUNDANT MOISTURE WILL CONTINUE TO RIDE NORTH AND EAST AROUND THE RIDGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA BOTH DAYS. WILL CONTINUE A LOW CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEASTERN PORTIONS OF THE CWA BOTH SUNDAY AND MONDAY. CLOUD COVER AND AREAS OF PRECIPITATION ALONG WITH UPSLOPE FLOW SHOULD ALLOW FOR COOLER TEMPERATURES ACROSS NORTHERN PORTIONS OF THE CWA SUNDAY. A WARMING TREND SHOULD OCCUR MONDAY. THE UPPER RIDGE WILL GRADUALLY BUILD WESTWARD DURING THE MIDDLE TO LATTER HALF OF THE WEEK. THE NEW GFS MODEL RUN CONTINUES TO SHOW ABUNDANT MID LEVEL MOISTURE REMAINING IN PLACE UNDERNEATH THE RIDGE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE WEEK. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ALONG AND WEST OF THE MOUNTAINS DURING THE TUESDAY THROUGH FRIDAY TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL VALUES. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70
Hazardous weather outlook, Jul 12, 2:19 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT SAT JUL 12 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 219 PM CDT SAT JUL 12 2008 /119 PM MDT SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN CONCERNS. THE THREAT OF HEAVY RAIN WILL BE GREATEST ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE HEAVY RAIN THREAT IS EXPECTED TO DROP SOUTH INTO THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS EVENING AND TONIGHT. IN ADDITION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THIS WEEKEND ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS A COLD FRONT STALLS OVER THE AREA. THERE WILL BE AN INCREASED CHANCE OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO...THE NORTHWESTERN PERMIAN BASIN AND THE DAVIS MOUNTAINS REGION. THIS COULD LEAD TO HEAVY RAIN AND LOCALIZED FLOODING ACROSS THE ABOVE MENTIONED REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 5:19 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SAT JUL 12 2008 NMZ028-122245- EDDY COUNTY PLAINS- 419 PM MDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER CARLSBAD AT 419 PM MDT...MOVING NORTH AT 22 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
Special weather statement, Jul 12, 5:23 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT SAT JUL 12 2008 TXZ047-122300- BORDEN- 523 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF GAIL ALONG FARM TO MARKET ROAD 669 AT 523 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL BORDEN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 6:47 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT SAT JUL 12 2008 TXZ075-130015- PECOS- 647 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR FORT STOCKTON AT 645 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 8:23 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 823 PM CDT SAT JUL 12 2008 TXZ061-130200- ECTOR- 823 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ECTOR COUNTY. AT 823 PM CDT...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST CENTRAL ECTOR COUNTY...BETWEEN NOTREES AND GOLDSMITH...MOVING NORTH AT 17 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:01 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Jul 12, 8:15 PM CDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Jul 12, 9:11 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 12, 9:48 PM CDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| Jul 12, 11:20 PM CDT | Areal Flood Advisory | MAF | Loving, Ward, Winkler | 3 hr |
| Jul 13, 12:29 AM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Jul 13, 12:54 AM CDT | Areal Flood Advisory | MAF | Reeves | 81 min |
| Jul 13, 6:43 AM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.